Advertisement
Advertisement

Read Now: News and Research From IDWeek 2014

Warning Against Using Erythromycin (Even Orally) While Using Protease Inhibitors or Certain Other Drugs

October 26, 2004


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

An article in the September 9, 2004 New England Journal of Medicine reported that patients using the antibiotic erythromycin at the same time as drugs that strongly inhibited cytochrome P-450 3A (CYP3A, an enzyme in the liver that helps remove many drugs from the body) had an increased risk of sudden death from cardiac (heart) causes. But those who used amoxicillin, a different antibiotic, instead of erythromycin, did not have the problem. The authors concluded "concurrent use of erythromycin and strong inhibitors of CYP3A should be avoided."

The patients in this study were using oral erythromycin (not the injected form, which is probably more dangerous because of the higher blood levels reached).

This study of Tennessee Medicaid recipients excluded those with HIV or other life-threatening conditions, so patients taking antiretrovirals were not included. But the mechanism of the drug interaction is well known (inhibition of the enzyme dangerously increases the erythromycin level, which can affect the heart rhythm) and it is clear that HIV protease inhibitors would also be a risk if used at the same time as the erythromycin.

In this study of medical records there were 194 person-years on erythromycin plus strong P-450 3A inhibitors at the same time, and three sudden deaths from cardiac causes. This is statistically significant, despite the small number of deaths, because none or one would have been expected.

Advertisement
Previous use of erythromycin in patients taking the enzyme inhibitors was also checked, and was not a problem. The dangerous blood levels occur when the drugs are used concurrently.


Reference

  1. Ray WA, Murray KT, Meredith S, and others. Oral erythromycin and the risk of sudden death from cardiac causes. New England Journal of Medicine. 2004; volume 351, pages 1089-1096.


ISSN # 1052-4207

Copyright 2004 by John S. James. Permission granted for noncommercial reproduction, provided that our address and phone number are included if more than short quotations are used.




This article was provided by AIDS Treatment News. It is a part of the publication AIDS Treatment News.
 

Advertisement